Hello: Has anyone experienced Lantus not being effective for their BG's. I have been Type 1 on Lantus for 4 years. For the last two months my BG levels will not come down from 225-250. They previously were under 100. My food intake and exercise has not changed. I keep increase my Lantus, have split for dosages and now have changed from pm to am. Even had some wine the other night and they did not decrease my levels. In the past a glass of wine would actually give me lows if I did not have some carbs. Not sure if I should suggest I switch to perhaps Levimir? Any suggestions thanks
Yes, I take Novolog, even taking higher dosages of Novolog only brings down a bit and then it climbs again. Seems like all I am doing is taking more and move of Novolog and Lantus. I am not even eatting enough carbs to compensate for the higher increase in my Novolog. Seems like a mystery.
Wow, that’s a long time with highs. I’ve been on Lantus for about 3.5 years and it still works Good to keep my sugars(along with my usual Humalog for carbs) where it should be usually. You should do a basal test to make sure that you are taking the correct amount for you. Due to different changes in our systems the dosage will change sometimes.
On occasion, Insulin may deteriorate. So a new vial of either or both would be appropriate. Using a new medication for other conditions could raise a Person’s blood sugar. Infections, especially UTI’s and ones that cause us to have a fever can be the culprits. A visit to the Dr. may be needed for a test.(Some infections may not display symptoms until it is past the 1st stage). After all the rest have been crossed off, perhaps switching to Levemir is the answer for you.
I been taking Lantus about 4 years. Occasionally I have a high in the morning. Can usually blame it on eating some higher fat food for dinner.My understanding about Lantus is it just keeps your BS steady doesn 't really lower it very much. Also, Lantus does take from 2-4 hrs. to kick in and work at all. Maybe you should consult your doc, you don’t want those high BS to continue.
Definitely contact your doctor, but here are some things I’ve learned about Lantus.
It is remarkable in its personality to say, “I’ve decided not to work as well anymore.” At this point, you can try a higher dose. If that doesn’t work and it says “You don’t get it. I’m not going to work AT ALL!!!”, throw out the little brat and use a new pen or vial.
If you’re using a vial, consider a pen. When I used a vial I would often end up throwing half the vial away because it would lose its potency. I have not had that trouble with the pen. Maybe that’s because the pen has 300 units at a time. The vial has 1000. As the billboard for insulin pens from Novolog said in an airport I passed through recently, “Still on that vial habit?”
Also remember there is always Levemir. I even tried that once, but it turned out to be little improvement over Lantus. In fact, it turned out to be worse so I returned to Lantus.
Yes, Lantus sometimes stops working. Change vial. If that doesn’t work, don’t put up with the highs. Contact your endo.
thank you for your comment
thank you for your input
thank you for your comment
I never loved Lantus, so I could be biased. You should talk to your endo about having a fast-acting insulin around to take care of such scenarios. It also sounds like you might have a funky bottle, you could try opening a new one. Is it correct you never take a second insulin to cover food? I was always on it with the supplement of Humalog for food. Like everyone said, talk to the doctor, you should not experience such long-lasting highs! Good luck.
I’ll repeat the advice of others, to try a different bottle. Lantus and Humalog both are more sensitive than previous insulins I’ve used, and I’ve had both go bad before reaching the end - which never happened with the non-analogues. (As an aside I do recommend splitting doses 12 hours apart - it works much better for me than one daily injection - Lantus doesn’t last 24 hours for me but split dosage works great).
If changing bottles doesn’t fix it you will have to see if your basal rate has changed. I have found that insulin needs after being stable for a long time often jump suddenly instead of slowly changing (I don’t know why) - but just roll with it and get Dr. help to figure out new basal if that is what is needed.
I agree with Jag, before I started pumping I would split my lantus dose and it worked better for me. I was having issues like you are and my endo suggested that and it worked for me. Check with your endo and make sure he’s on board with you doing this!
She mentioned that she takes Novolog, so meals are covered.
Thank you everyone for your input regarding my lantus issues. Great advise/tips
Talk to your dr. you may need to change your insulin to carb ratio for meals, during the day for your meal. Or change your I:C ratio for differant times of the day. Also check the dates on the bottles. Has it expired? or Near expiration? I did have a tray of Lantus and I swear it did not give me the same effect as other trays of pens. I was having morning highs and I swear I though it was the Lantus pooping out at the end of the 24 hours. The dietician suggested not eating after a certain hour and it made a change for fasting. Do you live in a warm enviroment? Was the lantus in a overheated car? It happens. Switch to a differant bottle. See if that helps. good luck.
thank you; I think my Lantus may have expired. thanks for feedback
Lantus is kaput after 28 days. When I was on Lantus, I noticed it losing potency around day 25. Levemir lasts around 6 weeks.
I’ve been on a pump for 19 years, so I’m here to say that I have had problems with analogs as a basal rate since they first came out. They seem to work for me for 3-5 months, then turn to water. When that happens, I switch back to regular insulin in the pump and bolus premeal with novolog. It’s a lot of trouble, but I read about people of normal weight taking 80 or more units a day, which is twice what a person without diabetes would make, and that concerns me. I never have that problem with regular. After a few months I can put novolog back in the pump, for a while longer.
thanks Gerri, I think this is actually what has happened. I usually only take 9 units a day. So I believe that my lantus had lost its potency and for a week and half I was still using it.